Probiotics helpful for antibiotic-associated diarrhea


Clinical Question:

Can probiotics prevent antibiotic-associated diarrhea and assist in the treatment of Clostridium difficile disease?

Bottom Line:

The probiotics Saccharomyces boulardii and Lactobacillus rhamnosus GG both prevent antibiotic-associated diarrhea (AAD), as does a combination of 2 or more probiotics. S. boulardii, given in addition to vancomycin or metronidazole, is also an effective treatment for Clostridium difficile disease (CDD). (LOE = 1a-)

Reference:

McFarland LV. Meta-analysis of probiotics for the prevention of antibiotic associated diarrhea and the treatment of Clostridium difficile disease. Am J Gastroenterol 2006;101:812-822.

Study Design:

Meta-analysis (randomized controlled trials)

Funding:

Unknown/not stated

Setting:

Various (meta-analysis)

Synopsis:

A variety of probiotics have been proposed to help reestablish the gut flora, prevent AAD, and treat CDD. This meta-analysis identified any blinded randomized controlled trials (RCTs) on MEDLINE and Google Scholar and evaluated their quality. There were 25 RCTs of AAD prevention including 2810 patients and 6 RCTs of CDD treatment including 354 patients. Studies were generally of good quality. There was considerable heterogeneity regarding population and results for studies of prevention of AAD. Although there was no difference in outcomes for studies in adults or children or by duration of therapy, a greater benefit was seen for studies using a higher dose. S. boulardii and L. rhamnosus GG, both studied in 6 RCTs, were most effective (combined relative risk = 0.37 and 0.31, respectively) as were studies using a mixture of 2 probiotics. In most studies of the treatment of CDD, patients were also given vancomycin or metronidazole and the outcome was the likelihood of recurrence of CDD. Results of the 6 studies were homogeneous and a combined estimate of effect showed a relative risk of recurrent CDD of 0.59 (95% CI, 0.41 – 0.81). S. boulardii seemed to be the most effective probiotic. Adverse effects in both sets of studies were minimal. These studies took place largely in immunocompetent patients and should not be generalized to immunocompromised patients.

This entry was posted in antibioticos, diarrea, Medicina Basada en la Evidencia, probioticos. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s